Iowa, 2025High Wind in Iowa, April 14, 2025
April 14, 2025 · NWS FSD · 1 event in 1 county or zone
West-northwest synoptic winds gusted between 45 and 55 mph across northwest Iowa during the afternoon and early evening of April 14 within a post-frontal cold air advection regime. Scattered showers developed, helping to bring even stronger severe gusts to the surface at a few locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
West-northwest synoptic winds gusted between 45 and 55 mph across northwest Iowa during the afternoon and early evening of April 14 within a post-frontal cold air advection regime. Scattered showers developed, helping to bring even stronger severe gusts to the surface at a few locations. Peak gusts at these locations ranged from 58 to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 14, 1:19 PM CST, 2 hours 1 minute earlier. Its key messages:
- Widespread showers with embedded thunderstorms will continue to move southeast into early evening. Isolated gusts over 50 mph and small hail can be expected.
- Temperatures warm back above normal through mid-week.
- Thunderstorms return to the forecast by Thursday and continue into Friday. Conditional risks for severe weather remain on Thursday, so continue to monitor the forecast.
- Slightly cooler temperatures into the weekend, with an increasing risk for rain returning by Sunday and Monday.
Area forecast discussion, Apr 14, 1:19 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
219 PM CDT Mon Apr 14 2025
.KEY MESSAGES...
- Widespread showers with embedded thunderstorms will continue
to move southeast into early evening. Isolated gusts over 50
mph and small hail can be expected.
- Temperatures warm back above normal through mid-week.
- Thunderstorms return to the forecast by Thursday and continue
into Friday. Conditional risks for severe weather remain on
Thursday, so continue to monitor the forecast.
- Slightly cooler temperatures into the weekend, with an
increasing risk for rain returning by Sunday and Monday.
&&
.DISCUSSION...
Issued at 210 PM CDT Mon Apr 14 2025
THIS AFTERNOON: Satellite imagery showing a vigorous upper
circulation moving through north central South Dakota early this
afternoon. Fairly widespread showers with embedded thunderstorm
activity have developed ahead of this wave. High resolution CAMs
continue to indicate potential for high PoPs into early evening,
with upwards of 200 to 400 J/KG of thin CAPE in soundings. While
fairly sharp 0-2km lapse rates have developed this afternoon,
surface temperature not quite as warm as previously expected, which
may limit intensity of updrafts slightly. Nevertheless, with low
freezing levels small hail is expected. Sharp low-lvl lapse rates
and sizable T/Td spreads in the lowest 0-2km range will be
conducive to some very localized gust potential between 50 and
60 mph will be possible.
TONIGHT: With the loss of daytime heating, scattered activity will
slowly dissipate this evening, leaving clearing skies. With winds
weakening towards daybreak, cannot completely rule out patchy fog,
but will not include in forecast at this time.
TUESDAY-WEDNESDAY: Mid-lvl ridging moves into the Plains through mid-
week, bringing a return to warmer temperatures and slight afternoon
breezes. The warmest highs will be on Wednesday, with 70s possible
in many areas.
THURSDAY: Longwave troughing will form over the western CONUS late
Wednesday, inducing sharper southwesterly flow through the Plains
and inducing return flow. An initial surge in moisture accompanied
by a weak mid-lvl wave of vorticity moving through the flow could
induce elevated convection early Thursday morning near the Tri-State
area. Given the advection of nearly 1000 J/KG MUCAPE any storm
lifting off the 800MB layer could induce marginally severe hail.
Thursday afternoon becomes a bit more interesting as an elongated
surface trough extends across the Tri-State area, while a surface
low may try to develop over northern Nebraska. Considerable
uncertainty remains on where these surface features may fall, and
how strong the EML will be through the eastern half of the CWA.
Several AI based convective forecasts all suggest an increased
potential for strong to severe storms along and east of this
boundary (mostly east of I-29) in the afternoon and evening. Only
the ECMWF seems to realize the potential surface based convection
with other models suggesting more elevated storms. This will
certainly be a time period to continue monitoring.
FRIDAY: A cold front sweeps southeast by Friday, leaving cooler
temperatures and lingering showers through the day.
SATURDAY-MONDAY: Our eyes then turn towards an upper low that begins
to move out of the Four Corners region Friday night and into the
Plains by the end of the weekend. Medium range model continue to
struggle with the exact track of this deepening upper low, with
basically 50% of the EC/GEFS/CME model taking the upper low towards
a direct impact to the CWA, with the other 50% taking the low
further southeast. Then there are timing differences with some
impacting the CWA as early as Sunday morning, and others closer to
Monday morning. If this storm impacts the area, it would likely
bring moderate rainfall totals, considerable wind, and some low end
potential for a changeover to snow. The bottom line is...if you
have plans for Sunday or Monday, continue to monitor your
forecast.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1208 PM CDT Mon Apr 14 2025
MVFR ceilings gradually moving eastward at mid-day, as a
stronger mid-lvl trough begins to move into north central South
Dakota. Widespread convective showers have developed and will
continue to progress southeast through the afternoon and early
evening hours. Isolated thunder will be possible, with
occasional convective gusts over 50 mph.
Skies will clear and winds weaken overnight with VFR conditions
into Tuesday morning.
&&
.FIRE WEATHER...
Issued at 210 PM CDT Mon Apr 14 2025
Winds continue to increase this afternoon, likely breaking the
40 mph mark through the Missouri River Valley regions. Dew
points have been a bit slower to mix downward, and the addition
of scattered showers may limit the fire danger risk slightly
into early evening. However, given the intense winds, and even
potential for a rogue lightning strike as an ignition source,
will continue red flag warning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ038>040-050-
052>071.
Red Flag Warning until 8 PM CDT this evening for SDZ050-063-
068>071.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
Red Flag Warning until 8 PM CDT this evening for IAZ031.
NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.
Red Flag Warning until 8 PM CDT this evening for NEZ013-014.
&&
DISCUSSION...Dux
AVIATION...Dux
FIRE WEATHER...DuxHazardous weather outlook, Apr 14, 3:32 AM CST, 11 hours 48 minutes before
802
FLUS43 KFSD 140932
HWOFSD
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
432 AM CDT Mon Apr 14 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
432 AM CDT Mon Apr 14 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Northwest winds gusting 35 to 45 mph will continue to produce Very
High to locally Extreme fire danger through the day today. Low
humidity levels will persist through the Missouri River Valley this
afternoon, resulting in critical fire weather conditions. However,
increased humidity levels and scattered afternoon showers will
ease the fire weather threat farther to the north.
Isolated to scattered thunderstorms will accompany the showers,
bringing a potential for very small hail and localized wind gusts
exceeding 50 mph. Higher elevations of southwest Minnesota and east
central South Dakota could also see an occasional rain/snow mix,
though accumulating snow is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Clay
- When
- April 14, 3:20 PM CST to 3:28 PM CST
- Where
- Clay forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Aided by rain showers, winds briefly gusted above 58 mph, with a peak gust of 60 mph at the Spencer Municipal Airport (KSPW).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, April 14, 2025$26,000 · 2.25 in hail · 61 events
- Lightning Strike in New York, April 14, 2025$370,000 · 1 event
- Hail and Damaging Winds in Virginia, April 14, 2025$31,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Kentucky, April 14, 2025$12,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, April 14, 2025$16,000 · 3 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 14, 2025$2,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Virginia, April 14, 2025$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Ohio, April 14, 2025$9,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Kentucky, April 14, 2025$4,000 · 1 in hail · 5 events
- Hail and Damaging Wind in West Virginia, April 14, 2025$1,000 · 1.25 in hail · 5 events
- High Wind in South Dakota, April 14, 202554 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 14, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256330.